Parameterized complexity of independent set reconfiguration problems

Takehiro Ito, Marcin Kamiński, Hirotaka Ono, Akira Suzuki, Ryuhei Uehara, Katsuhisa Yamanaka

Research output: Contribution to journalArticlepeer-review

Abstract

Suppose that we are given two independent sets I0 and Ir of a graph such that |I0|=|Ir|, and imagine that a token is placed on each vertex in I0. Then, the TOKEN JUMPING problem is to determine whether there exists a sequence of independent sets which transforms I0 into Ir so that each independent set in the sequence results from the previous one by moving exactly one token to another vertex. Therefore, all independent sets in the sequence must be of the same cardinality. This problem is PSPACE-complete even for planar graphs with maximum degree three. In this paper, we first show that the problem is W[1]-hard when parameterized only by the number of tokens. We then give an FPT algorithm for general graphs when parameterized by both the number of tokens and the maximum degree. Our FPT algorithm can be modified so that it finds an actual sequence of independent sets between I0 and Ir with the minimum number of token movements. We finally show that one of the results for TOKEN JUMPING can be extended to a more generalized reconfiguration problem for independent sets, called TOKEN ADDITION AND REMOVAL.

Original languageEnglish
Pages (from-to)336-345
Number of pages10
JournalDiscrete Applied Mathematics
Volume283
DOIs
Publication statusPublished - 2020 Sep 15

Keywords

  • Combinatorial reconfiguration
  • Fixed parameter tractability
  • Graph algorithm
  • Independent set

ASJC Scopus subject areas

  • Discrete Mathematics and Combinatorics
  • Applied Mathematics

Fingerprint Dive into the research topics of 'Parameterized complexity of independent set reconfiguration problems'. Together they form a unique fingerprint.

Cite this